Deadly Psoriasis Drug Pulled from US Market
After being tied to at least 3 deaths (from a fatal brain infection called PML, which Jenny Thompson told you about in the e-Alert back on March 30), popular psoriasis drug Raptiva has been — or rather, will be — yanked from the market by Genentech. According to the FDA, by June 8, 2009, the drug will be completely unavailable…at least in the U.S.
Don’t wait ’til June to stop taking this deadly drug! Call your doctor right away about tapering off Raptiva — stopping cold turkey can cause serious health problems — and finding a better way to keep your psoriasis under control. But beware the other commonly prescribed treatments…
Like methotrexate, which has been linked with severe liver damage. Or cyclosporine, which can increase your risk of hypertension and kidney problems. And let’s not forget the other immunosuppressants — drugs like Enbrel, Amevive, and Remicade — all of which do exactly what they’re supposed to…suppress your immune system, potentially setting you up for a whole host of deadly infections.
Bottom line: Get off Raptiva quickly but safely. But don’t let your doctor switch you to an equally dangerous drug. Ask him about ALL the options for treating your psoriasis – and check the HSI e-alert archives for information about much safer natural choices.
Dr. Weeks Comment:
In medical school, a wise old doctor, with tongue in cheek taught me: “When a new drug hits the market, use as much of it as you can while it is still available…..”
Meaning many new highly touted drugs are discovered to be unsafe and dangerous once they are released to the population. The FDA admits is it un qualified to determine the safety of new drugs and relies on documentation supplied by the drug manufacturer. Often the FDA accepts short-term employees on loan from the drug companies whose sole purpose is to shepherd the new drug through the administrative approval process then they quit working “for” the FDA and return to their rewards at the drug company. So, here again, we caution: Buyer beware!